What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 28, 1:03 AM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 28, 1:03 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
203 AM EDT Fri Jul 28 2023
.SYNOPSIS...
A weak boundary moving through the region will provide showers
and thunderstorms through this evening. Warm an humid
conditions will lead to dangerous heat indices in the 100 to 105
degree range this afternoon and again on Friday afternoon.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A general weakening trend in convection has been observed this
evening after showers and thunderstorms fired up during peak heating
just south of a dew point gradient near I-70. A few more strong
storms are possible around sunset since there is MLCAPE left to work
with. Additionally, high PWATs and slow storm motions have led to
some local flash flood issues where the heaviest rain has fallen.
Storm activity is expected to finally come to an end around midnight
although a storm or two could fire up on old outflow boundaries
left over from the current convection.
Regarding the heat, lows will not drop off much tonight. Forecast
lows are generally in the middle 70s along with high dew points. The
combination of warm temperatures and high dew points will make it
hard to get any relief from heat-related stress if not in an AC-
controlled indoor environment. Additionally, watch out for long-term
heat related illness during this stretch of hot weather.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
Regionally, surface high pressure is to the southeast to start
the day on Friday with a large low pressure across the central
Plains and Midwest. Aloft, the aforementioned shortwave is
expected to be moving through region. Some cloud cover is
anticipated, but will ultimately depend on thunderstorm
intensity with any active complex moving into the area.
An excessive heat warning was considered for the entire area,
however, with uncertainty associated with morning and early
afternoon convection, decided to opt for a localized warning
across the Dayton and Cincinnati metro areas. Here, confidence
is higher that heat indices in excess of 105 degrees will have a
better chance of being reached, especially with the urban heat
influence taken into account.
Forecast soundings are very pessimistic (cap inversion) regarding
new convection forming over the area during the afternoon due
to the lack of strong synotpic forcing. However, outflow
boundaries moving southward from overnight convection to the
north can't be ruled out.
For Friday evening extending into the overnight, another
shortwave is expected to move through the Midwest, initiating a
new cluster of thunderstorms. The complex likely works its way
southeastward into the lower Great Lakes. Limited PoPs to chance
along and north of I-70 during the overnight, when this feature
would have the best chance for entering the area. Additional
confidence should be gained based on current conditions Friday
morning.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The very warm and oppressively-humid airmass will linger in the
region into the day on Saturday as a cold front lays out in an
approximately E-W fashion across the heart of the OH Vly by
midday, perhaps very close to the I-70 corridor. This front will
undoubtedly provide a focus for diurnally-enhanced convection,
owing to sustained LL convergence/confluence near the southward-
sagging front. Of equal importance, especially in regards to
coverage/timing of storms, will be the arrival of a midlevel S/W
and midlevel height falls from the W by midday, enhancing
broader-scale ascent and forcing to further promote more robust
convection, especially during the afternoon and evening. This is
amidst an environment that should be characterized by strong
instability and sufficient (although not great) deeper-layer
shear. Given the favorable thermodynamic environment, including
decent midlevel lapse rates, do expect that strong to damaging
winds will be possible with any of the most pronounced activity.
Still some details to be resolved regarding this potential, but
strictly speaking from a synoptic-scale setup and general
pattern, this certainly should promote an episode of strong to
severe storms locally Saturday afternoon/evening. Expect that
activity should initiate near the I-70 corridor where LL
convergence will be maximized, with the greatest coverage
shifting S to near/S the OH Rvr into the evening. This activity
should be more widespread (in terms of coverage) than has been
the case in recent days, owing to the better broader-scale lift
amidst a ripening and highly unstable environment. Due to the
/very/ high PWAT environment, locally heavy rain and isolated
flooding may also accompany this activity.
With all of this being said, the convective evolution Friday
night into Saturday morning undoubtedly will dictate what
exactly evolves (and where it evolves) by Saturday
afternoon/evening as the front slowly drifts S through the
region during this time frame. Feel confident at this juncture
to add mention to the HWO given the overall pattern, with the
greatest coverage/potential for strong/severe storms to focus
near/S of the I-70 corridor Saturday afternoon/evening.
Of note as well for Saturday will be the continuation of a very
warm and humid airmass for locales still S of the front, with
heat index values near/in excess of 100 degrees likely again
near/S of the I-70 corridor. Of course, this will undoubtedly be
convectively-augmented with time, but certainly advisory
criteria should be met in many spots in the srn 2/3 of the ILN
FA prior to convective initiation Saturday afternoon.
Slightly cooler and considerably less humid air builds back
into the region late in the weekend into early next week as
temps trend closer to seasonal norms through at least the first
several days of next workweek.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Scattered thunderstorms are persisting across portions of the
Tri-State area early this morning and these may affect the
western TAF sites through daybreak with at least a VCTS.
Otherwise, the airmass will further destabilize through this
afternoon in the warm and humid conditions. This could lead to
some additional isolated to scattered thunderstorms popping up
through the afternoon hours. Confidence is low with this though
and coverage appears limited enough at this point to leave a
mention out of the TAFs. An upper level disturbance will
approach from the northwest this evening and into the overnight
hours, bringing a better chance of showers and thunderstorms
toward the tail end of the TAF period.
OUTLOOK...No significant weather expected.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 9 PM EDT this evening for OHZ026-034-035-
042>046-051>056-060-062>065-072>074-079>082-088.
Heat Advisory until noon EDT today for OHZ061-070-071-077-078.
Excessive Heat Warning from noon today to 9 PM EDT this
evening for OHZ061-070-071-077-078.
KY...Heat Advisory until 9 PM EDT this evening for KYZ089-090-
094>100.
Heat Advisory until noon EDT today for KYZ091>093.
Excessive Heat Warning from noon today to 9 PM EDT this
evening for KYZ091>093.
IN...Heat Advisory until 9 PM EDT this evening for INZ050-058-059-
066-073-075-080.
Heat Advisory until noon EDT today for INZ074.
Excessive Heat Warning from noon today to 9 PM EDT this
evening for INZ074.
&&
SYNOPSIS...JGL
NEAR TERM...Campbell
SHORT TERM...McGinnis
LONG TERM...KC
AVIATION...JGLHazardous weather outlook, Jul 27, 3:19 PM EST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
419 PM EDT Thu Jul 27 2023
OHZ026-034-035-042>046-051>056-282030-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-
419 PM EDT Thu Jul 27 2023
...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT FRIDAY...
This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Additionally, a few strong to severe storms will be possible Friday
evening into the overnight hours. Damaging wind will be the main
threat along with the potential for heavy rainfall and localized
flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ050-058-059-066-073-075-080-KYZ089-090-094>100-OHZ060-062>065-
072>074-079>082-088-282030-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Ohio-Switzerland-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Preble-Greene-Fayette OH-Pickaway-Fairfield-Clinton-Ross-Hocking-
Brown-Highland-Adams-Pike-Scioto-
419 PM EDT Thu Jul 27 2023
...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT FRIDAY...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Additionally, a few strong to severe storms will be possible this
afternoon and evening. Damaging wind will be the main threat along
with the potential for heavy rainfall and localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
One or more rounds of storms will be likely on Saturday. Strong to
severe storms will be possible during this time frame, with damaging
wind and heavy rain and localized flooding being the primary
threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ074-KYZ091>093-OHZ061-070-071-077-078-282030-
Dearborn-Boone-Kenton-Campbell-Montgomery-Butler-Warren-Hamilton-
Clermont-
419 PM EDT Thu Jul 27 2023
...HEAT ADVISORY IN EFFECT UNTIL NOON EDT FRIDAY...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TO 9 PM EDT FRIDAY...
This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, Southwest Ohio and West Central Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Additionally, a few strong to severe storms will be possible this
afternoon and evening. Damaging wind will be the main threat along
with the potential for heavy rainfall and localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Excessive Heat Warning.
One or more rounds of storms will be likely on Saturday. Strong to
severe storms will be possible during this time frame, with damaging
wind and heavy rain and localized flooding being the primary
threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 27, 10:35 PM EST, 3 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1135 PM EDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM Flash Flood 4 N Burlington 39.08N 84.72W
07/27/2023 Boone KY 911 Call Center
High water flowing across Worldwide Blvd.
&&Local storm report, Jul 27, 11:00 PM EST, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1200 AM EDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM Tstm Wnd Dmg 4 SSE Sanders 38.61N 84.93W
07/27/2023 Owen KY Law Enforcement
A few trees were downed. Time estimated from
radar.
&&Local storm report, Jul 27, 11:10 PM EST, 3 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1210 AM EDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1036 PM Tstm Wnd Dmg 1 N Fairfax 39.15N 84.40W
07/27/2023 Hamilton OH Public
2-3 inch diameter healthy tree limb down.
&&
CALocal storm report, Jul 27, 11:19 PM EST, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1219 AM EDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM Tstm Wnd Dmg 5 N Gratz 38.54N 84.95W
07/27/2023 Owen KY Trained Spotter
Multiple trees and branches down across
Squiresville Road.
&&
CALocal storm report, Jul 27, 11:22 PM EST, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1222 AM EDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM Flood 3 NNE Georgetown 38.90N 83.89W
07/27/2023 Brown OH Public
Water over several roads.
&&
CALocal storm report, Jul 28, 12:26 AM EST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
126 AM EDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM Flood 5 N Burlington 39.10N 84.73W
07/28/2023 Boone KY Public
Pond overflowing onto roadway intersection
between Treetop Lane and Sequoia Drive.
&&
CA